On the universal and existential fragments of the mu-calculus

T.A. Henzinger, O. Kupferman, R. Majumdar, Theoretical Computer Science 354 (2006) 173–186.

Download
No fulltext has been uploaded. References only!

Journal Article | Published
Author
; ;
Abstract
One source of complexity in the μ-calculus is its ability to specify an unbounded number of switches between universal (AX) and existential (EX) branching modes. We therefore study the problems of satisfiability, validity, model checking, and implication for the universal and existential fragments of the μ-calculus, in which only one branching mode is allowed. The universal fragment is rich enough to express most specifications of interest, and therefore improved algorithms are of practical importance. We show that while the satisfiability and validity problems become indeed simpler for the existential and universal fragments, this is, unfortunately, not the case for model checking and implication. We also show the corresponding results for the alternation-free fragment of the μ-calculus, where no alternations between least and greatest fixed points are allowed. Our results imply that efforts to find a polynomial-time model-checking algorithm for the μ-calculus can be replaced by efforts to find such an algorithm for the universal or existential fragment.
Publishing Year
Date Published
2006-03-28
Journal Title
Theoretical Computer Science
Volume
354
Issue
2
Page
173 - 186
IST-REx-ID

Cite this

Henzinger TA, Kupferman O, Majumdar R. On the universal and existential fragments of the mu-calculus. Theoretical Computer Science. 2006;354(2):173-186. doi:10.1016/j.tcs.2005.11.015
Henzinger, T. A., Kupferman, O., & Majumdar, R. (2006). On the universal and existential fragments of the mu-calculus. Theoretical Computer Science, 354(2), 173–186. https://doi.org/10.1016/j.tcs.2005.11.015
Henzinger, Thomas A, Orna Kupferman, and Ritankar Majumdar. “On the Universal and Existential Fragments of the Mu-Calculus.” Theoretical Computer Science 354, no. 2 (2006): 173–86. https://doi.org/10.1016/j.tcs.2005.11.015.
T. A. Henzinger, O. Kupferman, and R. Majumdar, “On the universal and existential fragments of the mu-calculus,” Theoretical Computer Science, vol. 354, no. 2, pp. 173–186, 2006.
Henzinger TA, Kupferman O, Majumdar R. 2006. On the universal and existential fragments of the mu-calculus. Theoretical Computer Science. 354(2), 173–186.
Henzinger, Thomas A., et al. “On the Universal and Existential Fragments of the Mu-Calculus.” Theoretical Computer Science, vol. 354, no. 2, Elsevier, 2006, pp. 173–86, doi:10.1016/j.tcs.2005.11.015.

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar